Heart Disease Expert Forum
amiodarone
About This Forum:

This forum is for questions and support regarding heart issues such as: Angina, Angioplasty, Arrhythmia, Bypass Surgery, Cardiomyopathy, Coronary Artery Disease, Defibrillator, Heart Attack, Heart Disease, High Blood Pressure, Mitral Valve Prolapse, Pacemaker, PAD, Stenosis, Stress Tests.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

amiodarone

I am a 70 year old male who has undergone two aortic valve replacements.  Pig valve in 84 and bovine valve in 96 plus a double bypass with the last operation.
     Have been on amiodarone for one and a half years . Always feel cold and i am usually wearing long underwear and heavy sweaters when everyone else in light clothing.
     Does anyone else have similar experience?
     Often read of amiodarone on forum.  Not a highly regarded drug.  A myriad of serious side effects.
     Is it possible my thyroid is affected?  Thyroid tests say all OK but I know thyroid often affected by amiodarone.
     Any opinions on amiodarone?  Anyone been on amiodarone for  many years?
     Almost forgot LVER 45 - 50.
Related Discussions
Avatar_n_tn
Actually amiodarone is an excellent drug for atrial fibrillation and for serious ventricular arrhythmia. Unfortunately,it does have the potential for serious side effects. I was going to suggest that you have your thyroid function tested as amiodarone can cause thyroid problems, but if your tests were normal this is not the problem. There are many patients who have been on amiodarone for years.
11 Comments
Blank
Avatar_n_tn
At another site I go to - zaplist.org (for people with defibrillators) - a woman has recently posted saying she's been on amio for 21 years!  I've only been on it for 8 months, so I found that really encouraging.
Blank
Avatar_n_tn
i disagree....amiodarone is a dangerous drug for those in certain conditions...hell, they wont even start you on it without being admitted into the hospital for 3 days evaluation....thats so they can "counter react and jumpstart" if necessary. i would look into new techniques that dont include drug therapy.
Blank
Avatar_n_tn
and where did you recieve your MD from? If i were you, i would make myself up a nice little disclaimer so that nobody can hold you liable for the information you are spewing out....and if you really want to be a doctor, go to medical school......
see you in 7 years....
JR
Blank
Avatar_n_tn
Hi Hankstar,
JR seems to have been in a bad mood yesterday.  Don't let that stop you from visiting the forum.  Your comments to me were very helpful and I'm sure other people feel the same.  So many of these PAC's etc. are from too much anxiety.  Your comments help put them at ease and this will help their conditions.  They will feel better mentally and emotionally which will help them physically.  People are looking for comfort as well as information.  You provide that.  I'm sure noone would assume you are diagnosing them and therefore choose to not seek medical treatment.  If he attacks you or anyone else again, I suggest he be the one we ignore, not you.
Blank
Avatar_n_tn
hey sister...im just telling it like it is. when you work in the medical profession for awhile, you get used to frivilous lawsuits...you would be surprised what people will sue over. and after hank started tooting his own horn over how his doctor buddies come to him for advice...well, im not saying trust him or distrust him, but before i dismiss "thumps and bangs", id have a real MD check me out first....
Blank
Avatar_n_tn
wow...good retraction. you are a true gentlemen hank. not many people would have done that. im sorry id i caused you any grief and i apologize to you and anyone else here that i offended. i think what your doing is great. these days, most people wont or cant take time out to lend a hand.
Keep up the communication.....
JR
Blank
Avatar_n_tn
I would personally like to add that I find Hankstar's comments very informative and I hope he keeps posting for a long time.  This forum really has been a huge help to me and my battle with my heart hassles and I would be lost without it.
Blank
Avatar_n_tn
I may be singing before the "Rooster Crows," but my experience with amiodarone has been wonderful.  My doctor started me on sotalol three months ago, and within one week I was having a lot of pvc's.  I did not have this problem before I started taking sotalol.  When I called and told them, they increased the mg to 240 a day, which increased the pvc problem.  Although, I knew the drug was causing the problem, I tolerated them for two more months.

During my 4 month post-op check up, my ICD read 280,000 single pvc'c and 120 double.  This was over a 2 month period.  I was also having them every other beat at the time of the check up.  Seeing how many I was having, the doctor changed medications to amiodarone.  I was to stop sotalol for 2 days, then start amiodarone at 600mg for 3days, 400 for 3 days, then 100mg daily.

It has been one week today and my pvc's are GONE!!!

The doctor explained the side effects of amiodarone, and said they would just have to monitor certain organ functions to see how I was tolerating the drug.

Since I received to shocks for v-fib within the first month after my implant, I have to take some type of medication to prevent v-tach and v-fib.  Looks like amiodarone is the drug of choice for me so far.
Blank
Avatar_n_tn
Just as I thought, I was "singing before the rooster crowed."  

I was unloading trash at the dumpsite and felt my heart go into v-tach.  I rushed to my vehicle.  After receiving several shocks, I finally got the attention of some workers.  They dialed 911, and an ambulance arrived.  By this time, I do not know how many shocks I received, but it was well over 20.  Which did not turn the rhythm arround.  While on the scene, they pushed lidocane at least 3 times, which also did not return a normal rythm.  Finally, I returned to a normal sinus rythm.


After consulting with my cardiologist and electrophysiologist, they determined to put me back on Sotalol.  Even though this drug cause me to have 300,000 pvc's in a 2 month period.

I have an appoitment next week at which time I plan to discuss further options on medications.

Blank
Avatar_n_tn
I have to write and say that Amiodarone is a very potent toxic drug.  I do realize that there are certain situations that the drug is appropriate.  I am frightened when I see that people are becoming complacent regarding the use of the drug.  My father just died due to this drug.  He was being treated for Atrial Fib.  It was used as the first drug to treat the condition.  He was on the drug less than one year.  He began having eye problems.  His cardiologist and other medical practitioners kept saying they had never seen these complications and would not remove the drug.  It took a retinologist specialist to force the issues.  His eyesight began improvement as soon as the drug was discontinued.  However, within 4 weeks of this he developed a slight cough.  He returned to docutors they could not figure out what was happening.  He was treated for
bronchitis initially 10 days later he was dead.  The specialist had never seen anything like it.  His lung x-rays which had always been clear.. no lung problems ever!!! looked like someone wih long standing COPD.  the Pathologist who did the post mortem stated that his death was clinically consistent with drug toxicity 2ndary to the use of Codarone.  He had interstitial lung disease, fibrosis, hypersensitivity symptoms, and a BOOP pattern noted in the lungs.  His lungs were not this way when admitted to the hospital.  Within 7 days his lungs went from clear to completely whited out.  the drug has a 45-90 day half life for clearance.  Even after the drug is discontinued patients who are on this drug can have potential life threatening complications for up to a year or more.  
I recognize my father's death was in the low percentages of complications.  His death has forced several physicians in our area to reconsider how and when they use this drug.

As a health care worker I now realize how complacent I had become when reading about the potential side effects of drugs.  I hope anyone who takes this med investigates the medications and discusses all options with their physicians.  Not every patient needs to be placed on this med. I hope Only those who have no other options should be given this drug.
Blank
Continue discussion Blank
Blank
Request an Appointment
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank